Lipoatrophy Resource Center
Jun 28, 2006
Thanks for creating the lipoatrophy resource center on this site. It contains a lot of useful information. One thing I don't see is any discussion of lipoatrophy/lipodystrophy that is NOT related to medication. I am HIV+ and suffering from lipodystrophy despite never having been on meds. So telling me to "switch meds" as a way to combat the problem isn't much help. If you could offer information on what someone in my situation might do about this problem (other than cosmetic surgery) it would be helpful. For example, are glitazones a possible treatment? Must one have insulin or glucose-related problems before use of these drugs is appropriate? Just a few questions that I'd like to see answered. This condition is NOT limited to people on meds!
Response from Dr. Henry
Lipodystrophy has been shown to be also related to aging, time with HIV, nadir CD4 count and other non-treatment issues including genetic susceptibilities. Some of the demographic associations are obviously difficult to treat. Use of glucose sensitizing agents has had a mixed history so there is no firm recommendation/endorsement that can be made at this time as to who will safely benefit. For fat loss uridine supplements are now being studies but data so far is quite limited. For fat increases testerterone often does not work. Growth hormone and growth hormone releasing factor are under study but have to be injected, are costly, and may have their own side effect issues. Fat metabolism is a very complicated matter with a number of new related hormones and mechanisms being found recently which reveals we have much to learn before more effective and safe treatment for fat problems can be developed and made available for both HIV+ persons and the general population. Frustrating situation for now. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.